Aa
A
A
A
Close
Heart Rhythm Community
12.2k Members
Avatar universal

Tachycardia issues

Alright, this is really beginning to frustrate me. For roughly 10 years since I was 7 years old, I've been experiencing problems with abnormally high heart rates originating from exercise and/or stressful situations. Doctors simply assumed that it wasn't serious. But, about 3 months ago I was sitting in my room doing some homework when out of nowhere I felt a sudden indescribable sensation in my chest, followed by a rapid increase in my heart rate. It increased to about 160 bpm, and my parents called 911. Once at the hospital I was injected with adenosine (extremely unpleasant by the way), which only worsened the situation. Eventually, I was injected with toprol XL, which over the next 20 minutes decreased my heart rate to approximately 100 bpm. I was sent home within the next few hours, and prescribed daily tablets of toprol XL. Well, I took these beta blockers over the next week or so, but due to some chest pains and extreme fatigue I was taken off of them. Over the next few weeks I felt alright until once again another episode struck, and I was hospitalized again. Toprol XL solved the problem, but due to past issues I once again didn't take it on a daily basis. I soon scheduled a visit with a cardiologist who noted that my PR interval was short. My cardiologist suggested the possibility that I may have LGL syndrome (a subset of Wolff-Parkinson-White Syndrome). So, I was scheduled for a catheter ablation the next week. Well, I had the surgery, but no accessory pathway was found, so the problem is not LGL syndrome nor WPW.

At this point, the cardiologist is stumped. I've done blood, urine, and other tests, but I still have no idea as to what the problem is. It's strange because my tachycardia is triggered by stress and exercise, but it also happens at random. So, it can't simply be caused solely by stress or exertion, due to the randomness of it.

Extra information: My blood pressure is about 114/70 when rested. But, when I become stressed, it can increase to 134/93. Also, my random episodes of tachycardia are classified as supraventricular.

Thank you for reading, and I hope that someone may have an idea.
5 Responses
612551 tn?1450022175
COMMUNITY LEADER
I have read your post and am sorry to say I don't have any specific experience or ideas that will help.  But, I will suggest that stress may be a key element in the problem and that we sometimes don't recognize we are under stress.  For example, doing "home work" (been a long time since I was in school) may cause stress, I think it did in my case from time-to-time.

At your young age a cure is better than medication treatment, and the ablation attempt seems to be reasonable even though it didn't solve the problem... but I think it is good you don't actually have any WPW problems.

Maybe you can take a lighter dose of Toprol (or less expensive one of the generics) and not have troubling side-effects.  What dose were you taking?  If you were as low as 25 mg or less, then I'd guess Toprol isn't for you, maybe something else would help, such as a calcium channel blocker... just thinking, not prescribing, all this has to be discussed with your doctor.

Good luck, and Happy New Year
967168 tn?1477584489
it could be due to your ANS or autonomic nervous system dysfunction - look up the dysautonomia forum and see what problems the ANS can cause, such as bp & hr spikes however, it could be due to other things also, but ANS such as POTS was just a thought

hopefully a dr will find some answers for you
968809 tn?1288656910
Hmmm...I'm not sure I understand....was your dr was not able to induce tachy during your ep study? I believe that the fact that your tachy is stopped by adenosine is a big clue for drs. Have you had a second opinion? In my case, I had one dr tell me after my first ep study that I had atrial flutter and bradycardia and needed a pvi ablation. Everytime I went to the er, drs would say it didn't look like atrial flutter. So I got another doctor and as it turns out I had atrial tach located in the septum and no bradycardia. First dr was totally wrong. After my ablation with burns to both sides of my septum, I am svt free and a big believer in second opinions. Good luck and keep searching for an answer. Don't give up!
Avatar universal
Thank you guys for your responses.

To Jerry: Yeah, I was taking 25 mg once a day. For some reason, it just doesn't seem to work for me.

To Lisa: Hm, I had never even thought about that. Thanks for the suggestion.

To Chuparosa: My tachycardia actually wasn't stopped by adenosine, in fact it made it worse. And yeah, I have had a second opinion, and sadly once again the doctor had no idea what the problem was.

I'll definitely look into the ANS suggestion though. I just hope that I can pin this down, because it's really debilitating.
967168 tn?1477584489
I have a mix of ANS and cardiac related issues so some of what you said sounds familiar =)  it took me from age 9 to 42 to get a doctor to take me seriously though and I'm still searching for some answers, so it may take some time.

Some can be debilitating for sure; I've fainted and had arrhythmia's including malignant pvc's & VT runs that knock me out...been through over 50,000 pvc's daily for quite a while and found out when I faint my heart stops; so some are more complicated than others.

hope you find some answers soon and if it's ANS related, check our Dysautonomia (autonomic dysfunction) forum - tons of info and great members there also
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.